Hail, Fisher
- When
- April 23, 1:44 PM CST
- Where
- Fisher County, 0.58 mi E of Hobbs
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.780, -100.590
Numerous strong to severe thunderstorms developed along and north of Interstate 20 in a region of very unstable air and strong wind shear as a strong upper level disturbance approached from the southwest. Two supercell thunderstorms developed along the dryline, then moved east into the Big Country where the first report of a brief tornado touched down south of the town of Rotan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Numerous strong to severe thunderstorms developed along and north of Interstate 20 in a region of very unstable air and strong wind shear as a strong upper level disturbance approached from the southwest. Two supercell thunderstorms developed along the dryline, then moved east into the Big Country where the first report of a brief tornado touched down south of the town of Rotan. These storms continued to move east towards the U.S. Highway 277 corridor where one of the supercells rapidly intensified just west of Anson. Straight line winds associated with a powerful rear flank downdraft caused widespread damage across Anson and surrounding rural areas. Many power poles were snapped just north of Anson on U.S. Highway 277. Many trees were either uprooted or had their branches snapped by the severe thunderstorm wind gusts. High winds caused roof damage, destroyed outbuildings, and overturned tractor trailers. Winds were estimated at 70 to 90 mph. An EF0 tornado with winds estimated at 65 to 85 mph caused damage to power poles 5 miles north of Anson and caused some roof damage to a home 5 miles west-southwest of Avoca. This severe thunderstorm weakened slightly as it moved east before strengthening once again just east of Albany where more wind damage was reported as well as another report of a tornado by storm chasers. Widespread hail damaged crops, homes, and automobiles, with sizes ranging from quarter to baseball size. There was also reports of flash flooding in the town of Lueders.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 23, 11:14 AM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 1214 PM CDT WED APR 23 2008 .AVIATION... SHOWERS AND STORMS CONTINUE ACROSS THE NORTHERN PERMIAN BASIN NORTH INTO THE SOUTH PLAINS. MOST OF THIS ACTIVITY PUSHING EAST OR NORTHEAST....AND WOULD MISS THE KABI TERMINAL SITE. HAVE OPTED NOT TO INCLUDE A TSTM GROUP FOR NOW...BU HAVE MENTIONED CB AS THE PREVAILING FOR MUCH OF THE AFTERNOON...AS THE STORMS INCH BY JUST TO THE NORTH. OTHERWISE...WAITING ON THE DEVELOPMENT OF ADDITIONAL STORMS LATER THIS AFTERNOON AND EVENING THAT MAY BE MORE WIDESPREAD FARTHER SOUTH. TIMING IS STILL A QUESTION...BUT THE TIME FRAME OF 00Z TO 06Z CERTAINLY THE MOST LIKELY. OTHERWISE...MOST SITES HAVE SEEN CEILINGS CLIMB INTO VFR RANGE OVER THE LAST SEVERAL HOURS...WITH CEILINGS IN THE 3K TO 5K FOOT RANGE PREVAILING FOR MOST OF THE AFTERNOON AND EVENING...AT LEAST UNTIL ANY STORMS APPROACH. && .PREV DISCUSSION... /ISSUED 1012 AM CDT WED APR 23 2008/ UPDATE... ONE MORE QUICK UPDATE...FOR NEW TORNADO WATCH UNTIL 21Z. FOR AREAS IN CWA ALONG AND W OF A HASKELL...ABILENE...EDEN LINE. ZONES/GRIDS OUT SHORTLY. 11 PREV DISCUSSION... /ISSUED 952 AM CDT WED APR 23 2008/ UPDATE... WILL SEND AN UPDATE TO GRIDS/ZONES FOR SEVERE THUNDERSTORM WATCH JUST ISSUED FOR HASKELL/THROCKMORTON AREAS (& NWD) TILL 21Z. LOWERED SOME TEMPS A TAD DUE TO ONGOING CLOUD COVER. HOWEVER...DID NOT GO DOWN MUCH DUE TO POSSIBLE BREAKS LATER. 11 PREV DISCUSSION... /ISSUED 631 AM CDT WED APR 23 2008/ AVIATION... MID/HIGH LEVEL CLOUDS CONTINUE TO EXPAND EAST AHEAD OF AN UPPER LEVEL DISTURBANCE. STRATUS IS SLOWLY MOVING NORTH INTO THE NORTHWEST HILL COUNTRY AND SHOULD CONTINUE TO SLOWLY MOVE INTO THE HEARTLAND AND NORTHERN EDWARDS PLATEAU OVER THE NEXT FEW HOURS. A WEAK BOUNDARY LOCATED ALONG THE INTERSTATE 20 CORRIDOR MAY BE A FOCUS FOR TSRA THIS AFTERNOON SO HAVE INCLUDED TSRA AT KABI...ADDITIONAL ACTIVITY WILL DEVELOP THIS AFTERNOON AND EVENING AS THE UPPER LEVEL DISTURBANCE MOVES INTO WEST TEXAS AND EVENTUALLY INTO THE PANHANDLE. EXPECT TSRA TO DEVELOP ALONG A DRY LINE ACROSS IN WEST TEXAS THIS AFTERNOON...SOME OF THESE STORMS WILL MOVE EAST INTO WEST CENTRAL TEXAS...SO HAVE INCLUDED PROB30 GROUP FOR FOR ALL TERMINALS FOR LATE THIS EVENING...EXPECT BY 06Z MOST OF THE STORMS ACTIVITY WILL HAVE MOVED INTO EAST OF WEST CENTRAL TEXAS. ANY STORMS THAT DO DEVELOP HAVE THE POTENTIAL OF BECOMING SEVERE...WITH VERY LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT...HOWEVER NORTH ALONG THE WEAK BOUNDARY ISOLATED TORNADOES WILL BE POSSIBLE. PREV DISCUSSION... /ISSUED 327 AM CDT WED APR 23 2008/ SHORT TERM... WATER VAPOR LOOP INDICATED INITIAL SHORTWAVE MOVING INTO FAR WEST TEXAS THIS MORNING WITH MID LEVEL DESTABILIZATION INDICATED. SHORTWAVE SHOULD BE MOVING INTO WEST CENTRAL TEXAS BY LATE MORNING. SECOND..STRONGER SHORTWAVE WAS MOVING INTO THE BAJA CALIFORNIA...AND WILL BE MOVING INTO THE REGION MID/LATE AFTERNOON. GFS SB CAPES 2000-2500 J/KG 00Z THIS EVENING...SO SEVERE THUNDERSTORMS LIKELY. (NAM HAS A STRIP OF 2500-3000 J/KG ALONG WESTERN COUNTIES AT 21Z) 0-1KM BULK SHEARS UP TO 30 KTS WITH 0-6KM 40 TO 60 KTS...SO SUPERCELLS LIKELY. KEPT THE MENTION OF SEVERE FOR AFTERNOON AND NIGHT ACROSS THE CWA. WEAK FRONTAL BOUNDARY MOVED SOUTH ALONG I-20 FROM MIDLAND...TO ABILENE...THEN NE TO THROCKMORTON TUESDAY EVENING BEFORE DISSIPATING. MAY POSSIBLY SEE AN ISOLATED TORNADO...ESPECIALLY ALONG/NORTH OF THIS BOUNDARY. LONG TERM... GFS AND ECMWF MODELS NOW MOVING UP COLD FRONT PASSAGE TO FRIDAY MORNING/EARLY AFTERNOON. GFS HAS SB CAPES OF 2000-3000 TO J/KG ALONG/SOUTHEAST OF SONORA...BROWNWOOD LINE IN THE AFTERNOON...SO SOME SEVERE THUNDERSTORMS...ESPECIALLY SOUTH OF THIS REGION. ANOTHER STRONGER COLD FRONT INDICATED IN GFS/ECMWF LATE SATURDAY NIGHT AND SUNDAY MORNING. ADDED A SLIGHT CHANCE OF THUNDERSTORMS WITH THIS FRONT. OTHERWISE MAINLY ZONAL FLOW ALOFT NEXT WEEK. MAY SEE SOME ISOLATED DRY LINE ACTIVITY MID WEEK...BUT RAIN CHANCES TOO LOW TO PUT IN ZONES. FIRE WEATHER... DRY LINE MOVES EAST TO IRAAN...STERLING CITY...SWEETWATER...ROBY LINE LATE THURSDAY AFTERNOON...AS A SURFACE TROUGH DEVELOPS OVER WEST TEXAS. WILL SEE SLIGHTLY ENHANCED FIRE WEATHER DANGER NEAR DRY LINE MIN RH OF 20 PERCENT AND 20 FOOT S/SW WINDS OF 10 TO 15 MPH. AIR WILL BE DRIER ACROSS THE CONCHO VALLEY AND BIG COUNTRY FRIDAY AFTERNOON BEHIND FRONT...BUT REMAIN BELOW CRITICAL RH AND WIND CRITERIA. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 80 66 88 64 / 50 40 10 10 SAN ANGELO 83 68 91 65 / 30 30 10 10 JUNCTION 83 68 86 67 / 30 30 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 831 AM CDT WED APR 23 2008 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-241345- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 831 AM CDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT HAS STALLED JUST NORTH OF INTERSTATE 20 ACROSS THE BIG COUNTRY...THIS COMBINED WITH AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS TODAY TO WEST CENTRAL TEXAS. ONE ROUND OF STORMS IS ONGOING THIS MORNING...WITH THE POTENTIAL FOR MAINLY LARGE HAIL. AFTER A BREAK...A SECOND ROUND OF STORMS IS POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING ALONG AN APPROACHING DRYLINE...WITH THE POTENTIAL FOR VERY LARGE HAIL AND PERHAPS ISOLATED TORNADOES. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE BIG COUNTRY THROUGH THIS EVENING...WITH A SLIGHT RISK ACROSS THE REMAINDER OF WEST CENTRAL TEXAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER COLD FRONT WILL MOVE SOUTH ACROSS WEST CENTRAL TEXAS ON FRIDAY ..BRINGING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS...WITH THE BEST CHANCE ALONG AND EAST OF A BROWNWOOD TO JUNCTION LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MOST LIKELY WILL BE NEEDED TODAY AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 127 PM CDT WED APR 23 2008 TXZ049-231900- FISHER TX- 127 PM CDT WED APR 23 2008 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 200 PM CDT FOR FISHER COUNTY... AT 121 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 22 MILES WEST OF ROTAN...OR ABOUT 13 MILES NORTH OF SNYDER...MOVING NORTHEAST AT 32 MPH. THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN FISHER COUNTY...ALONG AND NORTH OF STATE HIGHWAY 92 AND RANCH ROAD 611. PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT WEDNESDAY AFTERNOON FOR WEST CENTRAL TEXAS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
244 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HAIL HOBBS 32.78N 100.59W
04/23/2008 E1.75 INCH FISHER TX LAW ENFORCEMENT
&&
07The Dyess AFB radar (KDYX), 128 km away, was scanning. The volume nearest the first event began at 19:44 UTC.
11 hail, 6 tornado, 5 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Law enforcement reported a brief tornado 4 miles south of the town of Rotan.
Law enforcement reported a brief tornado 5 miles southwest of the town of Roby.
Anson Fire Department officials reported a brief tornado 4 miles southwest of Anson.
Law enforcement reported roof damage to homes and buildings, with several tree limbs snapped in Anson.
A tractor trailer was blown over at a rest stop 3 miles north of Anson.
A storm chaser reported a brief tornado about 8 miles west-southwest of the town of Hawley.
About 20 power poles were snapped along U.S. Highway 277.
National Weather Service Storm Survey revealed that an EF0 tornado caused roof damage to a home 5 miles west-southwest of Avoca. There was also broken tree limbs along the path and many power poles snapped along U.S. Highway 277 just south of the Farm Road 1636 intersection.
Spotters reported a roof blown off a building in Hawley.
Several buildings had moderate damage in the town of Lueders.
A storm chaser reported a brief tornado about 4 miles northeast of Albany.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93268, 93971, 93269, 93972, 93270, 93973, 93271, 94234, 94235, 93974, 94236, 93984, 93273, 94237, 93274, 93276, 94239, 94241, 93278, 93986, 93279, 93280, 93281.